Alert archive / West Virginia / Flash Flood Watches in 2010
Flash Flood Watch 9, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at Jun 12, 2010, 9:54 PM EDT for 28 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2010, 9:54 PM EDT (01:54 UTC)
- Expired
- Jun 16, 2010, 6:40 PM EDT
- In force
- 4 days
- Issued by
- NWS Charleston, WV
- Flood severity
- None
All 41 counties
Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 50 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2702 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jun 12, 6:55 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 12, 6:55 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 655 PM EDT SAT JUN 12 2010 .SYNOPSIS... DIURNAL HEATING AND HIGH HUMIDITY KEEP UNSETTLE WEATHER THRU TUESDAY. WEAK UPPER LEVEL WAVES PASSING THRU MONDAY. COLD FRONT BRINGS STORM ACTIVITY WEDNESDAY. HIGH PRESSURE IN CONTROL LATE WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... WILL UPDATE FORECAST TO SPEED EXIT OF TODAYS WAVE. WILL KEEP HIGHER POPS ALONG A BOUNDARY THAT IS LOCATED ACROSS SOUTHERN PORTIONS OF THE CWA THIS EVENING. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... MODELS LOOK DIVIDED IN THEIR PCPN SOLUTIONS WITH A NEARLY ZONAL FLOW AT H5 AND A QUASI STATIONARY FRONTAL BOUNDARY LINGERING SOUTH OF THE AREA IN THE BEGINNING OF THE PERIOD. NEAR 2 INCHES OF PRECIPITABLE WATER...CAPE VALUES EXCEEDING 1000 J/KG AND BOUNDARY LAYER CONVERGENCE SUGGEST CONVECTIVE INITIATION WILL LIKELY TAKE PLACE DURING THE AFTERNOON AND EVENING HOURS. POOR DEEP LAYER SHEAR AND LAPSE RATES WILL LIMIT THE STRENGTH AND DURATION OF DIURNAL CONVECTION. HOWEVER...WITH DEWPOINTS NEAR 70 DEGREES LOWLANDS...AND PW EXCEEDING 2 INCHES...EXPECT ANY STORM CAPABLE TO PRODUCE VERY HEAVY RAIN IN SHORT PERIOD OF TIME. THE NAM AND ECMWF SHOW SIMILAR QPF FIELDS...BUT WEAKER THAN THE GFS AND SREF...WHICH QPF INTENSITIES LOOK GENERALLY SIMILAR. DECIDED TO GO WITH THE GFS/SREF SOLUTION PROMPTING MID TO HIGH CHANCE POPS SUN NGT AND MON...DECREASING MON NGT SPREADING SLIGHT CHANCE FROM THE NORTHWEST THRU TUE NGT AS A HIGH PRESSURE BUILDS ACROSS THE NORTHEASTERN STATES TRIES TO INFLUENCE THE LOCAL WEATHER. WEAK FLOW AND HIGH HUMIDITY WILL PROVIDE WARM TEMPERATURES ESPECIALLY AT NIGHT WITH READING IN THE UPPER 60S. ABUNDANT CLOUD COVER WILL KEEP HIGHS IN THE MID 80S. ADOPTED BIAS CORRECTED MOS NUMBERS WITH MINOR TWEAKS ACROSS THE NORTHERN AND MOUNTAINOUS SECTIONS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... POPS RETURN WEDNESDAY...AS A WEAK LOW PRESSURE PUSHES A COLD FRONT FROM THE OH VALLEY ACROSS WV THRU WED NGT. HIGH DEWPOINTS IN THE UPPER 60S AND PW NEAR 2 INCHES SUGGEST ANY STORM COULD PRODUCE HEAVY DOWNPOURS. GFS AND ECMWF SHOW COMPARABLE SOLUTIONS ON INTENSITY AND COVERAGE OF THEIR QPF FIELDS. ADJUSTED POPS ACCORDINGLY. HIGH PRESSURE BUILDS BEHIND THE FRONT THURSDAY...PROVIDING DRIER WEATHER THRU THE END OF THE WEEK. REMOVED POPS THU THRU FRI NIGHT...AND INTRODUCED CLEARING AS THE CANADIAN CLOUD GUIDANCE...A LACK OF BUOYANCY...AND GFS DRY COLUMN SUGGEST HIGH PRESSURE IN CONTROL. FOR TEMPERATURES...GENERALLY USED THE BIAS CORRECTED CONSENSUS MOS...TWEAKING IN OCCASIONS WITH THE BIAS CORRECTED SREF FRO LOWS. GENERALLY HIGHS SHOULD STAY IN THE MID 80S LOWLANDS...RANGING INTO THE MID 70S HIGHER ELEVATIONS...EXCEPT ON SATURDAY WHEN HIGHS COULD REACH THE LOWER 90S LOWLANDS. LOWS GENERALLY IN THE LOW TO MID 60S...EXCEPT FRI NIGHT AND SUN NIGHT WHEN HIGH MOISTURE COULD KEEP TEMPS IN THE UPPER 60S. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... DISTURBANCE WILL EXIT TO THE EAST THIS EVENING. THIS WILL ALLOW CLOUDS TO GRADUALLY CLEAR OVERNIGHT IN MANY AREAS. WITH THE WET GROUND...FOG WILL QUICKLY FORM. SOME THUNDERSTORMS CAN NOT BE RULED OUT OVERNIGHT...DUE TO THE ABUNDANT MOISTURE OVER THE REGION. A LOW CUMULUS DECK CAN BE EXPECTED ON SUNDAY...WITH NUMEROUS THUNDERSTORMS DEVELOPING. AFTER 00Z MONDAY... LOCALIZED IFR IN SCATTERED THUNDERSTORMS SUNDAY EVENING...WITH FOG DURING PREDAWN HOURS MONDAY ESPECIALLY FOR AREAS RECEIVING RAINFALL SUNDAY. .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR/ARJ NEAR TERM...RPY SHORT TERM...ARJ LONG TERM...ARJ AVIATION...AAR
Hazardous weather outlook, Jun 12, 4:03 AM EDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 403 AM EDT SAT JUN 12 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-130815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 403 AM EDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...WHICH COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Jun 12, 8:28 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
828 PM EDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 3 ENE CHAUNCEY 37.78N 81.94W
06/12/2010 LOGAN WV FIRE DEPT/RESCUE
PART OF CHURCH LYING ON ROUTE 10 IN NIBERT FROM MUDSLIDE.
&&
NWEBBLocal storm report, Jun 12, 8:31 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 PM EDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 3 ENE CHAUNCEY 37.78N 81.94W
06/12/2010 LOGAN WV FIRE DEPT/RESCUE
DAIRY HOLLOW RD AT NIBERT RD WASHED OUT.
&&
NWEBBLocal storm report, Jun 12, 8:32 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD HOLDEN 37.81N 82.07W
06/12/2010 LOGAN WV FIRE DEPT/RESCUE
NUMEROUS WATER RESCUES ONGOING.
&&
NWEBBLocal storm report, Jun 12, 8:34 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
834 PM EDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD DINGESS 37.87N 82.17W
06/12/2010 MINGO WV FIRE DEPT/RESCUE
NUMEROUS WATER RESCUES ONGOING.
&&
NWEBBSpecial weather statement, Jun 12, 8:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
859 PM EDT SAT JUN 12 2010
VAZ003-004-130130-
BUCHANAN VA-DICKENSON VA-
859 PM EDT SAT JUN 12 2010
...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN AND NORTHEASTERN
DICKENSON COUNTIES...
AT 855 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF GRUNDY TO GRUNDY TO BREAKS INTERSTATE PARK...MOVING
SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR OAKWOOD AROUND 920 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3726 8239 3729 8232 3728 8215 3738 8195
3728 8184 3728 8181 3723 8174 3718 8178
3718 8182 3714 8188 3712 8200 3708 8201
3705 8204 3703 8215
30Special weather statement, Jun 12, 9:36 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
936 PM EDT SAT JUN 12 2010
KYZ102-105-WVZ005-130215-
CARTER KY-LAWRENCE KY-WAYNE WV-
936 PM EDT SAT JUN 12 2010
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAWRENCE...SOUTHEASTERN
CARTER AND WEST CENTRAL WAYNE COUNTIES...
AT 932 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GRAYSON LAKE
STATE PARK...MOVING SOUTHEAST AT 35 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR HITCHINS AROUND 940 PM...WILLARD AROUND 950
PM...YATESVILLE LAKE STATE PARK AROUND 1010 PM AND LOUISA AROUND 1020
PM.
THIS WILL IMPACT
I-64 BETWEEN MILE MARKERS 164 AND 169 IN KENTUCKY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3837 8307 3828 8279 3824 8279 3826 8271
3820 8254 3800 8266 3810 8292 3814 8290
3818 8293 3818 8299 3820 8301 3819 8306
3824 8314
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 10:29 PM EDT | Flash Flood Warning | RLX | Logan, Mingo, Wyoming | 5 hr |
| Jun 12, 10:58 PM EDT | Flash Flood Warning | RLX | McDowell, Wyoming | 5 hr |
| Jun 12, 11:34 PM EDT | Flash Flood Warning | RLX | Logan, McDowell, Mingo | 3 hr |
| Jun 13, 12:44 AM EDT | Special Weather Statement | RLX | Boone, Lincoln, Raleigh | 76 min |
| Jun 13, 1:02 AM EDT | Special Weather Statement | RLX | McDowell | 73 min |
| Jun 13, 1:07 AM EDT | Special Weather Statement | RLX | Calhoun, Doddridge, Jackson, Pleasants, Ritchie, Tyler and 2 more | 68 min |
| Jun 13, 2:14 AM EDT | Special Weather Statement | RLX | Braxton, Calhoun, Clay, Doddridge, Gilmer, Harrison and 6 more | 76 min |
| Jun 13, 2:37 AM EDT | Special Weather Statement | RLX | Raleigh | 83 min |
| Jun 13, 3:15 AM EDT | Areal Flood Warning | RLX | Logan | 6 hr |
| Jun 13, 4:00 AM EDT | Flash Flood Warning | RLX | McDowell, Wyoming | 3 hr |
| Jun 13, 4:01 AM EDT | Flash Flood Warning | RLX | McDowell, Wyoming | 3 hr |
| Jun 13, 2:30 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh | 75 min |
| Jun 13, 2:45 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 90 min |
| Jun 13, 12:12 AM EDT | Severe Thunderstorm Warning | RLX | Perry | 33 min |
| Jun 13, 5:18 AM EDT | Special Weather Statement | RLX | Athens, Jackson, Meigs, Morgan, Perry, Vinton | 72 min |
| Jun 12, 9:36 PM EDT | Special Weather Statement | RLX | Carter, Lawrence | 39 min |
| Jun 12, 10:02 PM EDT | Flash Flood Warning | RLX | Carter, Lawrence | 95 min |
Nearby
Flash Flood Watches in West Virginia, 2010Flash Flood Watches in Ohio, 2010Flash Flood Watches in Kentucky, 2010Every flash flood watch in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.